HANOVER, VA (WWBT) - A Hanover County Sheriff’s deputy was possibly exposed to fentanyl while treating a patient experiencing a cardiac episode, according to authorities.
A spokesman for the Sheriff’s Office (HCSO) said last week the deputy was performing chest compressions during a cardiac event when he was exposed to an opioid substance believed to be either fentanyl or carfentanil.
Officers and other medical personnel on scene administered “several doses of NARCAN to revive the deputy”. He was transported to Memorial Regional Medical Center where he was treated and released.
However, the Sheriff’s Office said he was the only deputy exhibiting symptoms for exposure to the substance.
"Everyone is going to react differently to the medication so there's no set answer as far as if this is too much or too little," said Amit Patel, Director of Field Operations for the Richmond Ambulance Authority (RAA).
That means in any situation, first responders are constantly analyzing the scene and patient they're trying to help. They specifically look for a handful of symptoms when it comes to possible overdoses.
“Someone might not be breathing well or enough times a minute,” Patel said. “Their heart rate may be too low, or they’re unconscious.”
Those are the same symptoms a first responder could experience if exposed to certain narcotics.
Following the Hanover deputy’s trip to the hospital, HCSO said everyone’s equipment was wiped down, clothes washed, and a decontamination shower was necessary before they could return to work.
Hanover’s incident comes following another exposure incident on April 2 when Virginia State Trooper A.T. Stuart used NARCAN on a Richmond Police Officer while at the Richmond City Jail following a drug arrest.
A spokesperson for RPD said the officer recognized the symptoms of narcotics exposure and requested the NARCAN.
“The officer was having breathing difficulties and was turning pale,” the spokesperson said.
"The fact that NARCAN is out in the public is just providing an additional resource to our first responders to get on scene and provide the care that is needed for the patient," Patel said.
To put that in perspective, since 2016 the Richmond Ambulance Authority has administered NARCAN more than 2,600 times.
- 2016: 702 times
- 2017: 908 times
- 2018: 894 times
Through March of 2019, RAA has administered NARCAN 139 times.
In order to prevent second-hand exposure, first responders ask the public to do something quite simple.
“Be aware of your surroundings and make sure you take every precaution to keep yourself safe is always going to be a very important point for anyone to take,” Patel said.
Patel added if you notice someone experiencing overdose symptoms to call 911 immediately.
Copyright 2019 WWBT. All rights reserved.